Iowa, 2004

Hail and Damaging Wind in Iowa, July 12, 2004

July 12, 2004 · NWS DMX · 2 events in 1 county or zone

The atmosphere over Iowa became very unstable with surface dew points in the upper 70s during the afternoon and evening hours. Temperatures reached near 90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The atmosphere over Iowa became very unstable with surface dew points in the upper 70s during the afternoon and evening hours. Temperatures reached near 90. The combination produced lifted indices in the -10 to -14 degree range with CAPE values in excess of 6000 J/kg by early evening. A trough of low pressure approached northwest Iowa during the night. Supercell development took place over southeast South Dakota into northwest Iowa. The weakened as they moved into the mid level cap. Cap temperatures were around +14 degrees C. at 700 mb. One of the cells produced high winds and hail in Emmet County before weakening below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 1:33 PM CST, 9 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 1:33 PM CST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON JUL 12 2004

.DISCUSSION...
PCPN THREAT THRU WEDNESDAY REMAINS PROBLEMATIC AS BOUNDARY SETTLES
ACRS THE STATE.  CURRENTLY...MOISTURE IS POOLING ACRS WESTERN IA ON
BACKSIDE OF WEAK SFC RIDGE AND ALONG AN OLD OUTFLOW FROM EARLY
MORNING CONVECTION IN SW MN.  THIS THETA-E RIDGE EXTENDS NORTHWEST
INTO CURRENT ONGOING CONVECTION IN CENTRAL SD AN WL LIKELY PROVIDE A
DECENT PATH FOR CONVECTION LATER TONIGHT.  OTHERWISE...TEMPS NOT
QUITE AS WARM AS EXPECTED WITH A MODIFIED AIRMASS IN THE NORTHEAST
AND CU FIELD IN SW KEEPING READINGS FROM GETTING OUT OF HAND.

FOR TONIGHT...AFOREMENTIONED INSTABILITY AXIS WILL PERSIST ACRS THE
WESTERN HALF OF THE CWA WITH INCREASING SHEAR AS UPPER TROF
GRADUALLY SINKS TOWARD THE NORTHERN MIDWEST.  EXPECT ONGOING
CONVECTION TO INTENSIFY AS LOW LEVEL FLOW INCREASES THIS EVENING
WITH SYSTEM ADVECTING SE INTO IA ALONG INSTABILITY AXIS DURING THE
NIGHT. SVR THREATS WL RMN WITH WIND AND SOME LARGE HAIL AS MID LEVEL
FLOW STRENGTHENS. EXPECT CONVECTION TO BE ONGOING IN THE MORNING AS
LOW LEVEL WSW FLOW CONTINUE TO FEED MOISTURE INTO THE SYSTEM.
MODELS HINT AT A GRADUAL SOUTHWARD PROGRESSION OF ACTIVITY DURING
THE DAY AHEAD OF SLOW MOVING SFC FRONT WITH SOME REINTENSIFICATION
LATE IN THE DAY ACRS THE SOUTH WITH PEAK HEATING. TEMPS ALSO
DIFFICULT TOMORROW WITH UNKNOWN CONVECTIVE PATTERN AND SUBSEQUENT
CLOUDINESS. WL SHY AWAY FROM WARMEST GUIDANCE AND STAY A BIT COOLER
ASSUMING SOME CLOUDINESS AND TSRA.

ETA/GFS BOTH INDICATE CONTINUED CONVECTION IN THE SW INTO EARLY
WEDNESDAY ACRS THE SW AS BAROCLINIC ZONE SETTLES TOWARD IA/NE
BORDER.  WL LEAVE LOW POPS FOR THIS AS REMAINDER OF FORECAST AREA
DRIES OUT WITH INCREASING SUBSIDENCE AND A COOLER AIRMASS.  HAVE
LEFT FORECAST DRY FOR REMAINDER OF THE WORK WEEK AS NORTHWEST FLOW
DOMINATES WITH BUILDING RIDGE ACRS THE INTERMOUNTAIN WEST. AS IS
USUALLY WITH THESE FLOWS...SHORTWAVES TOPPING RIDGE AND SLIDING INTO
THE MIDWEST ARE DIFFICULT TO TIME AND DETERMINE PLACEMENT OF PCPN.
LOW CONFIDENCE FORECAST WL CONTINUE WITH PCPN CHANCES INTO SATURDAY
INTO EARLY SUNDAY WITH TEMPS REMAINING AT OR BELOW NORMAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COGIL
Hazardous weather outlook, Jul 12, 9:25 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-131100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
NORTHWEST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM.  WINDS MAY EXCEED 70
MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC LIGHTNING WILL ALSO
BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ057>059-070>072-081-082-092-093-131100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF
OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH
MIDNIGHT.  ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN
SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY
RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THESE STORMS MAY
BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM.  WINDS
MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC
LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...NORTHEAST AND SOUTHEAST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM.  THIS COULD BECOME A
WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70
MPH.  FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

KULA

In the hours before

Special weather statement, Jul 12, 8:19 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082-
092-093-130818-

...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CALHOUN               CARROLL
  CASS                  CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  MADISON               PALO ALTO             POCAHONTAS
  RINGGOLD              SAC                   TAYLOR
  UNION                 WEBSTER               WINNEBAGO
  WORTH                 WRIGHT

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
July 12, 10:40 PM CST
Where
Emmet County, 1 mi E of Wallingford
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.333, -94.817

Hail, Emmet

When
July 12, 11:30 PM CST
Where
Emmet County, 2 mi W of Armstrong
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.400, -94.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411480, 5411479.